Skip to main content
main-content

06-07-2017 | Sodium-glucose co-transporter-2 inhibitors | News

News in brief

SGLT2 inhibitor initiation linked to raised diabetic ketoacidosis risk

medwireNews: Research findings indicate that patients with type 2 diabetes may have an increased risk for diabetic ketoacidosis when they begin treatment with a sodium–glucose cotransporter 2 (SGLT2) inhibitor.

The risk was increased around twofold during the first 180 days after initiating an SGLT2 inhibitor, relative to the same period after starting treatment with a dipeptidyl peptidase (DPP)-4 inhibitor. The absolute risk was very low, however, with just 55 of 38,045 patients in the SGLT2 inhibitor group experiencing this outcome.

These patients were matched for the propensity to receive an SGLT2 inhibitor with 38,045 patients given a DPP-4 inhibitor, 26 of whom had diabetic ketoacidosis during the first 180 days after they started treatment. The increased risk in the SGLT2 inhibitor group persisted when the analysis was restricted to patients not taking insulin.

In a press statement, lead researcher Michael Fralick (Brigham and Women’s Hospital, Boston, Massachusetts, USA) observed that diabetic ketoacidosis is usually associated with type 1 diabetes, rather than type 2, “so doctors are not ‘on the lookout’ for it.”

He added: “That means that the risk of this side effect might actually be even higher than what we found due to misdiagnosis/under recording.”

The findings are published in The New England Journal of Medicine.

By Eleanor McDermid

medwireNews is an independent medical news service provided by Springer Healthcare. © 2017 Springer Healthcare part of the Springer Nature group

Related topics